Virginia, 2004

Flash Flooding and Flooding in Virginia, September 28, 2004

September 28, 2004 · NWS LWX · 23 events in 19 counties and zones

The remnants of Hurricane Jeanne brought flooding to Northern Virginia on the 28th. The flooding lasted from mid morning at some sites through the late evening hours.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Hurricane Jeanne brought flooding to Northern Virginia on the 28th. The flooding lasted from mid morning at some sites through the late evening hours. Numerous primary and secondary roads were washed out. Three to four feet of standing water was observed by law enforcement personnel in inundated areas. Augusta and Fauquier Counties reported the highest rainfall totals, 7 inches and 6 to 8 inches respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 10:05 AM EST, 40 minutes earlier.

Area forecast discussion, Sep 28, 10:05 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT TUE SEP 28 2004

.SHORT TERM (THIS AFTERNOON)...

...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
THROUGH THIS EVENING...

...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF
N-CNTRL VA TIL 5PM EDT...

ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE
WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS
LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO
TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA
WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND
COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT
DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A
FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY
FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS
PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS.

TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION
OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES
ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT
ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN
ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF
ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH
FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING
ISSUED AT 1500Z.

FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY...
WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM
FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE
CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A
COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD
INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT
06Z.

&&

.AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF
THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E
COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION
BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM
JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE
AND ASSOCIATED PRECIP SHIELD PULLS AWAY.

&&

.MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE
PASSES EAST OF THE WATERS.

&&

.HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN
WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE
THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM
RIVERS. WILL CONTINUE TO MONITOR THIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004.
VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051.
WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055.
.MARINE...SCA ALL ZONES.
&&

SHORT TERM/AVIATION...SMZ
MARINE/LONG TERM/WATCHES...HTS
WARNINGS...DRM
Hazardous weather outlook, Sep 28, 3:50 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 AM EDT TUE SEP 28 2004

MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-281449-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA-
MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
HEAVY RAINFALL IS EXPECTED TODAY AS THE REMNANTS OF JEANNE MOVE
NORTHEAST OVER SOUTHERN VIRGINIA. RAINFALL AMOUNTS OF TWO TO THREE
INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND WEST OF THE
BLUE RIDGE. A FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME...BUT RAINFALL
REPORTS WILL BE APPRECIATED.

DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281449-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD-
HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO BRING
RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. SOME OF THE
STORMS ALONG AND EAST OF A SPOTSYLVANIA TO ANNE ARUNDEL LINE WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND ISOLATED TORNADOES.

SHOULD SEVERE WEATHER OCCUR...THE MOST LIKELY TIMES WILL BE BETWEEN
11 AM AND 7 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The radar

The Roanoke radar (KFCX), 165 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Staunton (C)

When
September 28, 10:45 AM EST to 4:45 PM EST
Where
Staunton (C) County, Staunton
Reported by
EMERGENCY MANAGER
Coordinates
38.149, -79.060 (the zone’s center; the record gives no point)

Several roads flooded.

Flash Flood, Waynesboro (C)

When
September 28, 10:45 AM EST to 4:45 PM EST
Where
Waynesboro (C) County, Waynesboro
Reported by
EMERGENCY MANAGER
Coordinates
38.069, -78.889 (the zone’s center; the record gives no point)

Several roads flooded.

Flash Flood, Harrisonburg (C)

When
September 28, 10:45 AM EST to 4:45 PM EST
Where
Harrisonburg (C) County, Harrisonburg
Reported by
EMERGENCY MANAGER
Coordinates
38.450, -78.869 (the zone’s center; the record gives no point)

Several roads flooded.

Flash Flood, Winchester (C)

When
September 28, 11:20 AM EST to 5:20 PM EST
Where
Winchester (C) County, Winchester
Reported by
EMERGENCY MANAGER
Coordinates
39.186, -78.163 (the zone’s center; the record gives no point)

Several roads flooded. 3.18 inches of rain reported.

Flash Flood, Page

When
September 28, 11:20 AM EST to 5:20 PM EST
Where
Page County, Luray
Reported by
EMERGENCY MANAGER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A few back roads under water.

Flash Flood, Loudoun

When
September 28, 12:30 PM EST to 6:30 PM EST
Where
Loudoun County, Middleburg
Reported by
EMERGENCY MANAGER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

U.S. Route 50 closed due to flooding along the Middleburg to Aldie corridor. Many secondary roads in the area area partially flooded and reduced to one lane or less.

Flash Flood, Clarke

When
September 28, 2:00 PM EST to 8:00 PM EST
Where
Clarke County, Berryville
Reported by
EMERGENCY MANAGER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Roads closed due to flooding.

Flash Flood, Winchester (C)

When
September 28, 2:00 PM EST to 5:00 PM EST
Where
Winchester (C) County, Winchester
Reported by
EMERGENCY MANAGER
Coordinates
39.186, -78.163 (the zone’s center; the record gives no point)

Water covered the roads in several locations around the city.

Flash Flood, Frederick

When
September 28, 2:00 PM EST to 5:00 PM EST
Where
Frederick County, Gore
Reported by
EMERGENCY MANAGER
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

U.S. Route 50 west of Winchester closed, 3 to 4 feet of standing water on the road. Interstate 81 was also blocked by high water.

Flash Flood, Fauquier

When
September 28, 2:30 PM EST to 8:00 PM EST
Where
Fauquier County, Bealeton
Reported by
EMERGENCY MANAGER
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Numerous primary and secondary roads closed due to high water. Two secondary roads washed out.

Flash Flood, Shenandoah

When
September 28, 2:45 PM EST to 7:45 PM EST
Where
Shenandoah County, Woodstock
Reported by
EMERGENCY MANAGER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Several roads covered by water.

Flash Flood, Warren

When
September 28, 2:45 PM EST to 7:45 PM EST
Where
Warren County, Front Royal
Reported by
EMERGENCY MANAGER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Roads and side streets under water.

Flash Flood, Madison

When
September 28, 3:00 PM EST to 8:00 PM EST
Where
Madison County, Madison
Reported by
EMERGENCY MANAGER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Many roads closures throughout the county due to flooding.

Flash Flood, Rappahannock

When
September 28, 3:00 PM EST to 8:00 PM EST
Where
Rappahannock County, Sperryville
Reported by
EMERGENCY MANAGER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Several roads closed due to high water.

Flash Flood, Greene

When
September 28, 3:00 PM EST to 8:00 PM EST
Where
Greene County, Standardsville
Reported by
EMERGENCY MANAGER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Numerous roads closed due to high water.

Flash Flood, Prince William

When
September 28, 3:30 PM EST to 8:00 PM EST
Where
Prince William County, Gainesville
Reported by
EMERGENCY MANAGER
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Numerous roads closed in the west and central sections of the county.

Flash Flood, Fairfax

When
September 28, 4:00 PM EST to 8:00 PM EST
Where
Fairfax County, Vienna
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Roads closed due to high water, including three intersections along Lee Highway.

Flash Flood, Manassas (C)

When
September 28, 4:00 PM EST to 7:30 PM EST
Where
Manassas (C) County, Manassas
Reported by
EMERGENCY MANAGER
Coordinates
38.751, -77.475 (the zone’s center; the record gives no point)

Roads covered by water.

Flood, Augusta

When
September 28, 4:45 PM EST to 10:00 PM EST
Where
Augusta forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Several primary and secondary roads under water.

Flood, Rockingham

When
September 28, 4:45 PM EST to 10:00 PM EST
Where
Rockingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Several roads closed.

Flood, Frederick

When
September 28, 5:00 PM EST to 9:00 PM EST
Where
Frederick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Water covered roads across the county.

Flood, Page

When
September 28, 5:20 PM EST to 8:00 PM EST
Where
Page forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Several back roads under water.

Flood, Loudoun

When
September 28, 6:30 PM EST to 10:30 PM EST
Where
Loudoun forecast zone
Reported by
EMERGENCY MANAGER

Several roads closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425285, 5425286, 5425287, 5425288, 5425348, 5425349, 5425356, 5425357, 5425358, 5425350, 5427440, 5427442, 5425351, 5425352, 5425353, 5427439, 5427441, 5427443, 5425354, 5425355, 5427436, 5427437, 5427438.